Femoral strength in osteoporotic women treated with teriparatide or alendronate.
To gain insight into the clinical effect of teriparatide and alendronate on the hip, we performed non-linear finite element analysis of quantitative computed tomography (QCT) scans from 48 women who had participated in a randomized, double-blind clinical trial comparing the effects of 18-month treatment of teriparatide 20 μg/d or alendronate 10mg/d. The QCT scans, obtained at baseline, 6, and 18 months, were analyzed for volumetric bone mineral density (BMD) of trabecular bone, the peripheral bone (defined as all the cortical bone plus any endosteal trabecular bone within 3 mm of the periosteal surface), and the integral bone (both trabecular and peripheral), and for overall femoral strength in response to a simulated sideways fall. At 18 months, we found in the women treated with teriparatide that trabecular volumetric BMD increased versus baseline (+4.6%, p<0.001), peripheral volumetric BMD decreased (-1.1%, p<0.05), integral volumetric BMD (+1.0%, p=0.38) and femoral strength (+5.4%, p=0.06) did not change significantly, but the ratio of strength to integral volumetric BMD ratio increased (+4.0%, p=0.04). An increase in the ratio of strength to integral volumetric BMD indicates that overall femoral strength, compared to baseline, increased more than did integral density. For the women treated with alendronate, there were small (<1.0%) but non-significant changes compared to baseline in all these parameters. The only significant between-treatment difference was in the change in trabecular volumetric BMD (p<0.005); related, we also found that, for a given change in peripheral volumetric BMD, femoral strength increased more for teriparatide than for alendronate (p=0.02). We conclude that, despite different compartmental volumetric BMD responses for these two treatments, we could not detect any overall difference in change in femoral strength between the two treatments, although femoral strength increased more than integral volumetric BMD after treatment with teriparatide.
Keaveny TM, McClung MR, Wan X, Kopperdahl DL…
Bone Jan 2012